Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 71, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 9, 2008, 9:14 PM EDT for 6 counties in Tennessee. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2008, 9:14 PM EDT (01:14 UTC)
- Expired
- May 9, 2008, 9:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Loudon County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Rhea County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 9:25 PM EDT | TSTM WND DMG | 2 Nw Spring City, TN | SEVERAL TREES DOWN IN NORTH RHEA COUNTY ALONG PINEY CREEK.REPORTED BY DISPATCH. |
| May 9, 9:35 PM EDT | HAIL 1 | Lenoir City, TN | QUARTER SIZE HAIL IN LENOIR CITY AND NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH. |
| May 9, 9:40 PM EDT | TSTM WND DMG | 5 S Kingston, TN | NUMEROUS TREES DOWN AND FOUR HOUSES DAMAGED. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 8:55 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 624 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 100115
SVRMRX
TNC105-107-121-123-143-145-100145-
/O.NEW.KMRX.SV.W.0071.080510T0114Z-080510T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
914 PM EDT FRI MAY 9 2008
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOUDON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF LOUDON...
MCMINN COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF ATHENS...
MEIGS COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF DECATUR...
MONROE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...SWEETWATER...MADISONVILLE...
RHEA COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF DAYTON...
ROANE COUNTY IN EAST TENNESSEE...
* UNTIL 945 PM EDT
* AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF
SWEETWATER...OR 10 MILES SOUTH OF ROCKWOOD...AND MOVING EAST AT 46
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES NORTH OF SWEETWATER BY 925 PM EDT...
LOUDON BY 930 PM EDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
SATURDAY MORNING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.
LAT...LON 3579 8416 3577 8415 3571 8417 3527 8458
3527 8466 3526 8468 3553 8512 3558 8511
3562 8507 3562 8503 3566 8500 3586 8472
TIME...MOT...LOC 0114Z 284DEG 40KT 3573 8460
$$
171 follow-up statement
000
WWUS54 KMRX 100134
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
934 PM EDT FRI MAY 9 2008
TNC105-107-121-123-143-145-100145-
/O.CON.KMRX.SV.W.0071.000000T0000Z-080510T0145Z/
LOUDON TN-ROANE TN-RHEA TN-MEIGS TN-MCMINN TN-MONROE TN-
934 PM EDT FRI MAY 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR MONROE...MCMINN...MEIGS...RHEA...ROANE AND LOUDON COUNTIES...
AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PHILADELPHIA...OR NEAR LOUDON...MOVING EAST AT 46 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
SATURDAY MORNING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.
LAT...LON 3579 8416 3577 8415 3571 8417 3527 8458
3527 8466 3526 8468 3553 8512 3558 8511
3562 8507 3562 8503 3566 8500 3586 8472
TIME...MOT...LOC 0134Z 284DEG 40KT 3568 8433
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:30 PM EDT, 5 hours 44 minutes earlier.
Area forecast discussion, May 9, 3:30 PM EDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT FRI MAY 9 2008 .SHORT TERM...(TONIGHT THROUGH SATURDAY)...DEEP CONVECTION SLOW TO START THIS AFTERNOON...LOOKS LIKE WARM LAYER HAS INDEED CAPPED LOW LEVEL INSTABILITY UNTIL UPPER SHORT WAVE CAN ERODE CAP LATER THIS AFTERNOON INTO THIS EVENING. TWO POSSIBLE ROUNDS OF STORMS...THE FIRST WITH THE LIFT PROVIDED BY THE SHORT WAVE FROM ABOUT 21Z-03Z AS IT MOVES THROUGH FROM WEST TO EAST...AND THE SECOND ALONG THE COLD FRONT THAT SHOULD QUICKLY FOLLOW FROM ROUGHLY 03Z-09Z AS IT SWEEPS THROUGH FROM THE NORTHWEST. FAST FLOW WILL BE OVER AREA...SO STORMS SHOULD MOVE QUICKLY TO THE EAST. UNDER THE INFLUENCE OF THE SHORT WAVE...WOULD EXPECT COVERAGE TO BE SCATTERED AND BETTER CHANCES OF LONE CELLS FOR POSSIBLE ROTATION... BUT AS STORMS MOVE FARTHER EAST INTO OUR CWA BETTER DENSITY OF CELLS...CELL MERGERS AND CLUSTERING...SO BETTER CHANCES WEST RATHER THAN EAST FOR LONE SUPERCELLS. ALONG THE COLD FRONT BETTER CHANCE OF A LINE OF SHOWERS/STORMS FORMING AND LESS CHANCES OF ROTATION. BY DAYBREAK SATURDAY...FRONT AND ITS ASSOCIATED LIFT SHOULD BE OUT OF THE AREA...BUT LOW CLOUDS EXPECTED TO LINGER THROUGH MUCH OF THE MORNING...BUT ERODING NW TO SE. WENT VERY CLOSE TO GUIDANCE TEMPS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...DEVELOPING SYSTEM OVER THE NORTHERN ROCKIES AT THIS TIME WILL HAVE MOVED SOUTHEAST INTO THE SOUTHERN PLAINS BY SATURDAY EVENING. A WEAK COLD FRONT THAT WILL BE STATIONARY TO THE SOUTH WILL SPREAD CLOUDS WITH SHOWERS AND POSSIBLE THUNDERSTORMS SATURDAY NIGHT AS A DEEPENING AREA OF LOW PRESSURE AND COLD FRONT MOVES INTO THE MID MS VALLEY. GFS DEVELOPS A SECONDARY LOW IN NORTH CAROLINA WITH THE MAIN LOW HOLDING BACK NORTH OF THE OHIO RIVER WITH THE WRAPPED UP SYSTEM FINALLY MOVING OFF THE MID ATLANTIC COAST MONDAY. STILL LOOKS LIKE POSSIBILITY OF SEVERE THUNDERSTORMS SUNDAY AHEAD OF AND ALONG THE FRONT WITH THE STRONG DYNAMICS. TIMING WILL BE KEY THOUGH AS PRE FRONTAL CONVECTION MOVES ACROSS MOST OF THE REGION DURING THE MORNING. COOLER NW FLOW AND WRAP AROUND MOISTURE BEHIND THE FRONT WILL KEEP CLOUDS IN THE NW SECTIONS THROUGH MONDAY WITH A CHANCE OF SHOWERS CONTINUING. MONDAY AFTERNOON THROUGH TUESDAY NIGHT HIGH PRESSURE BUILDS IN FOR SOME DRYING. ANOTHER SIGNIFICANT FRONT APPROACHES WEDNESDAY WITH SHOWERS AND THUNDERSTORMS AGAIN POSSIBLE UNTIL FRONTAL PASSAGE THURSDAY. PARENT SURFACE LOW ALSO MOVES SLOWLY EAST ACROSS OHIO VALLEY THURSDAY AND FRIDAY WITH WRAP AROUND MOISTURE BEHIND SYSTEM FRIDAY STILL BRINGING CHANCE OF SHOWERS TO THE FORECAST AREA. LOWS WILL BE COOLER SATURDAY NIGHT WITH EARLY CLEARING AND HIGHS SUNDAY ABOUT 10 DEGREES COOLER THAN SATURDAYS WITH CLOUDS AND SHOWERS MUCH OF THE DAY. BEHIND THE FRONT SUNDAY NIGHT AND MONDAY FREEZING LEVELS DROP DOWN TO 6 TO 7 THOUSAND FEET AND HIGH TEMPERATURES WILL STILL BE COOLER IN THE 60S MOST PLACES. AS RIDGING BUILDS IN TUESDAY AND WEDNESDAY TEMPERATURES WILL REBOUND BACK TO THE 70S. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 61 80 62 72 49 / 30 10 70 70 20 KNOXVILLE AIRPORT, TN 58 78 58 72 48 / 30 10 60 80 40 OAK RIDGE, TN 57 78 59 71 47 / 40 10 70 80 40 TRI CITIES AIRPORT, TN 54 72 51 67 47 / 40 10 40 70 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GM/TD
Hazardous weather outlook, May 9, 4:57 AM EDT, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 457 AM EDT FRI MAY 9 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 457 AM EDT FRI MAY 9 2008 /357 AM CDT FRI MAY 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL SWING BY TO OUR NORTH LATER TODAY AND TONIGHT...BRINGING A CHANCE FOR SOME THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL...AND POSSIBLY AN ISOLATED TORNADO. THE GREATEST THREAT OF ANY SEVERE THUNDERSTORMS WILL BE OVER AND NEAR THE PLATEAU AND SOUTHEAST TENNESSEE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A LOW PRESSURE SYSTEM WILL APPROACH THE SOUTHERN APPALACHIAN REGION ON SATURDAY NIGHT...BRINGING ANOTHER CHANCE FOR SEVERE THUNDERSTORMS SATURDAY NIGHT OR SUNDAY. THE GREATEST THREAT OF SEVERE THUNDERSTORM IS EXPECTED TO BE OVER SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN THIS WEEKEND.
In the hours before
Local storm report, May 9, 8:05 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
805 PM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL WARTBURG 36.10N 84.59W
05/09/2008 M0.88 INCH MORGAN TN TRAINED SPOTTER
NICKLE SIZE HAIL AT WARTBURG. REPORTED BY SPOTTER.
&&
GRCLocal storm report, May 9, 8:46 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
846 PM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 1 SW CLINTON 37.14N 82.47W
05/09/2008 DICKENSON VA LAW ENFORCEMENT
ONE TREE DOWN IN OAK RIDGE. REPORTED BY DISPATCH.
&&
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:30 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox, Sevier | 45 min |
| May 9, 8:33 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox | 27 min |
| May 9, 9:01 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Rhea, Sequatchie | 29 min |
| May 9, 9:01 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 29 min |
| May 9, 9:51 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 24 min |
| May 9, 10:07 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Loudon, McMinn, Meigs, Monroe, Roane | 38 min |
| May 9, 10:16 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 29 min |
| May 9, 10:50 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 40 min |
| May 10, 3:54 PM EDT | High Wind Watch | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 3 more | 13 hr |
| May 10, 3:54 PM EDT | Wind Advisory | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 3 more | 45 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.